Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC

August 18, 2014Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2014, 3:26 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 3:26 PM EDT (19:26 UTC)
Expired
Aug 18, 2014, 4:15 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 136 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS52 KMHX 181926
SVRMHX
NCC055-095-182015-
/O.NEW.KMHX.SV.W.0062.140818T1926Z-140818T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA
  NORTHEASTERN MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CENTER OF DARE COUNTY BOMBING
  RANGE...OR 15 MILES SOUTHWEST OF MANNS HARBOR...MOVING EAST AT 10
  MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CENTER OF DARE COUNTY BOMBING RANGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3568 7577 3564 7602 3567 7602 3568 7601
      3572 7601 3576 7599 3581 7600 3585 7579
TIME...MOT...LOC 1926Z 268DEG 10KT 3573 7597

$$

2
1 follow-up statement
711 
WWUS52 KMHX 181955
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT MON AUG 18 2014

NCC055-095-182015-
/O.CON.KMHX.SV.W.0062.000000T0000Z-140818T2015Z/
MAINLAND DARE NC-MAINLAND HYDE NC-
355 PM EDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN MAINLAND HYDE AND CENTRAL MAINLAND DARE COUNTIES...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CENTER
OF DARE COUNTY BOMBING RANGE...OR 11 MILES SOUTHWEST OF MANNS 
HARBOR...MOVING EAST AT 10 MPH. THIS STORM HAS MADE LITTLE MOVEMENT 
WITH HEAVY RAIN TRAINING OVER THE SAME LOCATON.  

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
MINOR FLOODING.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... LAKE WORTH.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

LAT...LON 3568 7577 3564 7602 3567 7602 3568 7601
      3572 7601 3576 7599 3581 7600 3585 7579
TIME...MOT...LOC 1954Z 268DEG 10KT 3573 7587

$$

2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:21 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 10:21 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1021 AM EDT MON AUG 18 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE THROUGH
TUESDAY WITH A TROUGH OF LOW PRESSURE INLAND. A WEAK COLD FRONT
WILL MOVE IN FROM THE NORTH TUESDAY NIGHT...THEN RETURN NORTH
WEDNESDAY. THE FRONT WILL MEANDER JUST NORTH AND WEST OF THE AREA
THROUGH THE END OF THE WEEK. THE FRONT WILL FINALLY PUSH THROUGH
THE AREA FRIDAY NIGHT INTO EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1015 AM MON...LATEST SFC ANALYSIS SHOWS WEAK FRONTAL BOUNDARY
LINGERING ACROSS THE MID-ATLANTIC REGION. A STRONG MID LEVEL
SHORTWAVE AND ATTENDANT LOW PRESSURE SYSTEM...CURRENTLY MOVING
INTO THE SOUTHERN APPALACHIANS WILL CONTINUE TO APPROACH FROM THE WEST
TODAY...AS ASSOCIATED MID/HIGH CLOUDS CONTINUE TO STREAM IN AHEAD
OF IT. THIS FEATURE WILL PROVIDE GOOD FORCING AND LIFT ACROSS
ENC...AND EXPECTED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP BY MID TO LATE AFTERNOON...AND CONTINUE INTO THE
EVENING. COMPOSITE RADAR SHOWS STRONGEST STORMS MOVING ACROSS THE
TRIAD REGION LATEST MESO MODELS INTIATING COVECTION ACROSS EASTERN
NC AROUND 17-18Z AND INCREASING IN COVERAGE THROUGH THE AFTERNOON
AS UPPER LEVEL SUPPORT IMPROVES.

WILL CONTINUE HIGH CHANCE TO LIKELY POPS ACROSS THE AREA...ONLY
CHANGE WAS TO INCREASE POPS SLIGHTLY ACROSS THE SOUTHERN ZONES PER
NSSL WRF. PWATS FROM KMHX 12Z SOUNDING SHOWS PWATS AROUND 1.7" BUT
IS FORECAST TO INCREASE TO AROUND 2.25 INCHES THIS AFTERNOON WITH
DECENT MOISTURE CONVERGENCE SOME STORMS COULD PRODUCE HEAVY PRECIP
RATES WITH AN INCH OR TWO OF RAIN IN LOCALIZED HEAVY DOWNPOURS. AT
THIS TIME SEVERE THREAT DOES NOT LOOK OVERLY IMPRESSIVE WITH
FAIRLY WEAK DEEP LAYER SHEAR AND CLOUD COVER LIMITING
INSTABILITY...THOUGH CANNOT RULE OUT A STRONG TSTM WITH GUSTY
WINDS. STILL THINK THE PRIMARY THREAT WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL LOCALIZED FLOODING.

LOW LEVEL THICKNESS VALUES AND EXPECTED CLOUD COVER SUPPORT HIGHS
IN THE 85-90 DEGREES...WITH A FEW LOWER 90S IN THE SW SECTIONS. TEMPS
COMBINED WITH DEWPOINTS IN THE 70S EXPECT HEAT INDEX VALUES 95-100
DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS OF 3 AM MON...EXPECT ONGOING CONVECTION THIS EVENING...WITH
ACTIVITY GRADUALLY WEAKENING AND PUSHING OFF THE COAST. WILL
CONTINUE HIGH CHANCE/LIKELY POPS ALONG THE COAST EARLY TAPERING
OFF TO CHANCE LATE...AS SFC LOW AND SHORTWAVE ENERGY PUSH THROUGH
VA/NC. OVERNIGHT LOWS IN THE LOW/MID 70S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 230 AM MON...ONLY MINOR CHANGES MADE TO PREV FCST. SFC LOW
NEAR VA BORDER TUE MORN WITH BULK OF PRECIP OFFSHORE. AS THE LOW
DRIFTS E WEAK TRAILING COLD FRONT WILL PUSH S INTO THE REGION AND AS
ADDITIONAL SHORT WAVE ENERGY APPROACH FROM THE W EXPECT SCT SHRA AND
TSRA TO REDEVELOP TUE AFTN AND EVENING. WILL HAVE ENOUGH SUN FOR
HIGHS IN THE LOWER 90S INLAND TUE. PRECIP SHLD DIMINISH TUE NIGHT AS
SHORT WAVE SLIDES OFFSHORE WITH WEAK SUBSIDENCE IN ITS WAKE. CONT
MOSTLY DRY WED INTO WED NIGHT WITH MAINLY JUST WDLY SCT SHRA AND
TSRA WED AFTN ASSOC WITH SEA BRZ. FLOW ALOFT BECOMES NW THU WITH
SERIES OF SHORT WAVES CROSSING JUST TO THE N...SHLD SEE ENOUGH LIFT
COMBINED WITH UNSTABLE AIRMASS OVER THE REGION TO PRODUCE SCT TSRA
ESPCLY INLAND. DECENT AMOUNT OF SUN AND LOW LVL THICKNESS RDG OVER
THE AREA WILL LEAD TO HIGHS IN THE 90 TO 95 DGR RANGE INLAND WED
AND THU WITH UPR 80S BEACHES.

WILL CONT PREV FCST OF JUST SMALL CHC OF SHRA/TSRA THU NIGHT HOWEVER
CANT RULE OUT A MORE ORGANIZED CLUSTER OF CONVECTION ASSOC WITH SHRT
WAVES PASSING THRU UPR TRF. BACK DOOR FRONT WILL SLOWLY PUSH S THRU
THE REGION FRI AND FRI NIGHT WITH CONT CHC OF SCT CONVECTION. WILL
BE A LITTLE COOLER FRI WITH HIGHS AROUND 90. FRONT WILL PUSH S OF
REGION SAT BUT ENOUGH MOISTURE WILL CONT OVER THE AREA TO KEEP CHC
POPS GOING. MAINLY DRY SUNDAY AS HIGH PRES AND DRIER AIR BUILDS IN
FROM THE N. NE FLOW IN WAKE OF FRONT WILL KEEP HIGHS IN THE 80S OVER
THE WEEKEND.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 715 AM MON...PATCHY MVFR FOG SHOULD BURN OFF QUICKLY THIS
MORNING. A STRONG SHORTWAVE TROUGH APPROACHES TODAY...WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING...WITH PERIODS OF SUB-VFR
LIKELY. CONVECTION SHOULD TAPER OFF THIS EVENING FROM WEST TO
EAST. PATCHY FOG POSSIBLE AGAIN OVERNIGHT.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 AM TUE...MAJORITY OF THE TIME WILL BE VFR...HOWEVER WILL
SEE SOME BRIEF REDUCTIONS IN CIGS/VSBYS DUE TO CONVECTION...ESPCLY
TUE AND FRI. WINDS AT NIGHT WILL BE LIGHT SO CANT RULE OUT PATCHY
FOG AND STRATUS AT TIMES IN THE EARLY MORN HRS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 715 AM MON...CURRENT OBS SHOW W/SW WINDS 5-10KT STRONGEST
SOUTH OF CAPE HATTERAS...WITH SEAS 2-3FT. A MID LEVEL SHORTWAVE
AND ATTENDANT LOW PRESSURE SYSTEM WILL APPROACH THE AREA
TODAY...WHICH WILL TIGHTEN THE GRADIENT SLIGHTLY WITH WINDS
INCREASING TO 10-20 KT...PEAKING TONIGHT. SEAS CONTINUE AROUND 2-3
FT THROUGH THIS AFTERNOON...BUILDING TO 3-4FT THIS EVENING AND
TONIGHT...MAINLY SOUTH OF OREGON INLET.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 AM MON...SHLD HAVE DECENT BOATING WX THRU THE PERIOD
OUTSIDE OF SCT CONVECTION. SFC LOW NEAR VA BORDER EARLY TUE WILL
DRIFT OFFSHORE PUSHING A WEAK FRONT SLOWLY S THRU THE REGION TUE
INTO TUE NIGHT. THE FRONT WILL NOT HAVE MUCH OF A PUSH AND WILL
LIKELY WASHOUT BEFORE CROSSING SRN TIER TUE NIGHT. LIGHT N/NE WINDS
WILL DVLP NRN WTRS TUE AFTN AND CONT INTO THE EARLY WED. OVER SRN
WTRS WINDS WILL REMAIN WSW TUE THEN BECOME LIGHT AND VARIABLE TUE
NIGHT. S/SW WINDS GRADUALLY RETURN WED/WED NIGHT AS FRONT DISSIPATES
AND TRF DEVELOPS INLAND...SPEEDS WILL REMAIN LIGHT MAINLY AOB 10
KTS. WSW FLOW WILL CONT THU AND THU NIGHT WITH TRF INLAND AND BACK
DOOR FRONT APPROACHING FROM THE N. THE FRONT WILL SLOWLY PUSH S THRU
THE NRN WTRS FRI. SEAS WILL BE MAINLY 2 TO 3 FEET THRU THE EXTENDED
PD...POSS SOME 4 FOOTERS OUTER WTRS TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK/CQD
NEAR TERM...SK/CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...RF/CQD
MARINE...RF/CQD
Hazardous weather outlook, Aug 18, 3:12 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 AM EDT MON AUG 18 2014

NCZ029-044>047-079>081-090>095-098-103-104-190800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
312 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH GUSTY WINDS IS
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:56 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
156 PM EDT MON AUG 18 2014

NCZ080-093-094-181845-
BEAUFORT-CRAVEN-PAMLICO-
156 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...BEAUFORT AND
CRAVEN COUNTIES THROUGH 245 PM EDT...

AT 156 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ERNUL...OR ABOUT 8 MILES NORTH OF NEW BERN...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CAYTON...BLOUNTS
CREEK...COX CROSSROADS......EDWARD...BONNERTON...CORE POINT......
GOOSE CREEK STATE PARK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3543 7660 3542 7660 3540 7664 3542 7670
      3542 7677 3544 7682 3545 7691 3548 7698
      3544 7696 3546 7692 3542 7688 3543 7684
      3539 7679 3537 7670 3536 7669 3512 7706
      3524 7723 3565 7699
TIME...MOT...LOC 1756Z 219DEG 17KT 3525 7708

26
Special weather statement, Aug 18, 1:59 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
159 PM EDT MON AUG 18 2014

NCZ080-092>095-181845-
BEAUFORT-CARTERET-CRAVEN-JONES-PAMLICO-
159 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...
BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 245 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAIRFIELD HARBOR...OR ABOUT 6 MILES SOUTHEAST OF JAMES CITY...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARAPAHOE...
GRANTSBORO...SILVER HILL...ALLIANCE...BAYBORO...STONEWALL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3506 7715 3542 7658 3535 7664 3526 7646
      3517 7661 3508 7641 3514 7654 3503 7643
      3501 7650 3510 7656 3500 7654 3506 7660
      3502 7667 3499 7660 3496 7670 3507 7700
      3494 7680 3489 7699
TIME...MOT...LOC 1759Z 239DEG 16KT 3504 7689

2
Special weather statement, Aug 18, 2:13 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT MON AUG 18 2014

NCZ046-047-181915-
TYRRELL-WESTERN DARE-
213 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL AND MAINLAND DARE
COUNTIES THROUGH 315 PM EDT...

AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF FRYING PAN LANDING...OR ABOUT 25 MILES NORTHWEST OF
ENGELHARD...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK...FRYING PAN
LANDING......LEVELS...ALLIGATOR...FORT LANDING...EAST LAKE...MASHOES.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3595 7600 3595 7597 3598 7592 3598 7585
      3586 7576 3578 7599 3582 7600 3590 7598
      3592 7600 3585 7606 3581 7604 3575 7605
      3567 7627 3569 7627 3569 7629 3583 7638
      3600 7606
TIME...MOT...LOC 1813Z 241DEG 19KT 3580 7622

8
Special weather statement, Aug 18, 2:44 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
244 PM EDT MON AUG 18 2014

NCZ044-080-081-093-094-181930-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-PITT-
244 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...MAINLAND HYDE...
BEAUFORT...CRAVEN AND PITT COUNTIES THROUGH 330 PM EDT...

AT 243 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHOCOWINITY TO PRESCOTT TO
ARAPAHOE...OR ALONG A LINE EXTENDING FROM RIVER ROAD TO 16 MILES
NORTHEAST OF NEW BERN TO 8 MILES EAST OF JAMES CITY...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WASHINGTON PARK...
RIVER ROAD...BUNYAN...CORE POINT...SLATESTONE...MARIBEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3490 7703 3523 7695 3546 7728 3571 7663
      3545 7636 3538 7638 3551 7659 3552 7659
      3554 7648 3553 7662 3538 7657 3548 7699
      3526 7646 3518 7661 3506 7660 3502 7693
      3495 7689
TIME...MOT...LOC 1843Z 246DEG 18KT 3546 7705 3527 7685
          3504 7688

2
Special weather statement, Aug 18, 2:57 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
257 PM EDT MON AUG 18 2014

NCZ092>095-098-181930-
CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
257 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...ONSLOW...
CARTERET...CRAVEN AND JONES COUNTIES THROUGH 330 PM EDT...

AT 257 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CATFISH LAKE...OR ABOUT 13 MILES WEST OF HAVELOCK...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CATFISH LAKE...GREAT
LAKE......ELLIS LAKE...LONG LAKE......LITTLE LAKE...CROATAN......
RIVERDALE...NEUSE FOREST.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3491 7731 3502 7698 3495 7688 3498 7684
      3503 7694 3508 7679 3498 7676 3496 7680
      3497 7684 3495 7687 3495 7682 3492 7677
      3493 7674 3488 7672 3476 7723
TIME...MOT...LOC 1857Z 249DEG 16KT 3490 7711

2
Special weather statement, Aug 18, 3:14 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 PM EDT MON AUG 18 2014

NCZ047-182000-
WESTERN DARE-
314 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE COUNTY
THROUGH 400 PM EDT...

AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTER OF DARE COUNTY BOMBING RANGE...OR ABOUT 14 MILES SOUTHWEST OF
MANNS HARBOR...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTER OF DARE COUNTY
BOMBING RANGE......BUFFALO CITY...MANNS HARBOR.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3566 7590 3567 7591 3567 7602 3576 7599
      3582 7600 3585 7599 3594 7578 3588 7574
      3585 7574 3581 7572 3577 7573 3574 7571
      3571 7572
TIME...MOT...LOC 1914Z 246DEG 17KT 3575 7595

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:56 PM EDTSpecial Weather StatementMHXBeaufort49 min
Aug 18, 1:59 PM EDTSpecial Weather StatementMHXPamlico46 min
Aug 18, 2:13 PM EDTSpecial Weather StatementMHXTyrrell62 min
Aug 18, 2:44 PM EDTSpecial Weather StatementMHXBeaufort, Pamlico46 min
Aug 18, 2:47 PM EDTSpecial Marine WarningMHX43 min
Aug 18, 2:57 PM EDTSpecial Weather StatementMHXCraven33 min
Aug 18, 3:14 PM EDTSpecial Weather StatementMHXDare46 min
Aug 18, 3:20 PM EDTSpecial Marine WarningMHX40 min
Aug 18, 3:31 PM EDTSpecial Marine WarningMHX44 min
Aug 18, 3:36 PM EDTSpecial Weather StatementMHXPamlico39 min
Aug 18, 3:38 PM EDTSpecial Weather StatementMHXWashington52 min
Aug 18, 3:58 PM EDTSpecial Marine WarningMHX47 min
Aug 18, 4:08 PM EDTSpecial Weather StatementMHXTyrrell, Washington52 min
Aug 18, 4:12 PM EDTSpecial Weather StatementMHXPamlico48 min
Aug 18, 4:13 PM EDTSpecial Marine WarningMHX32 min
Aug 18, 4:42 PM EDTSpecial Weather StatementMHXDare63 min
Aug 18, 4:53 PM EDTSpecial Marine WarningMHX37 min
Aug 18, 4:54 PM EDTAreal Flood AdvisoryMHXCraven, Pamlico81 min
Aug 18, 5:33 PM EDTSpecial Marine WarningMHX42 min
Aug 18, 5:44 PM EDTSpecial Weather StatementMHXCarteret61 min
Aug 18, 6:16 PM EDTAreal Flood AdvisoryMHXCarteret, Craven89 min
Aug 18, 6:31 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt59 min
Aug 18, 6:42 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt48 min
Aug 18, 6:43 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt47 min
Aug 18, 7:11 PM EDTSpecial Weather StatementMHXCraven49 min
Aug 18, 7:20 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir, Pitt40 min
Aug 18, 7:35 PM EDTSpecial Weather StatementMHXBeaufort, Martin55 min
Aug 18, 7:37 PM EDTSpecial Marine WarningMHX38 min
Aug 18, 7:59 PM EDTSpecial Weather StatementMHXCraven, Jones31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.